Acute Oxalate Nephropathy Causing Late Renal Transplant Dysfunction Due to Enteric Hyperoxaluria
Version of Record online: 28 JUN 2008
© 2008 The Authors Journal compilation © 2008 The American Society of Transplantation and the American Society of Transplant Surgeons
American Journal of Transplantation
Volume 8, Issue 8, pages 1755–1758, August 2008
How to Cite
Rankin, A. C., Walsh, S. B., Summers, S. A., Owen, M. P. and Mansell, M. A. (2008), Acute Oxalate Nephropathy Causing Late Renal Transplant Dysfunction Due to Enteric Hyperoxaluria. American Journal of Transplantation, 8: 1755–1758. doi: 10.1111/j.1600-6143.2008.02288.x
- Issue online: 23 JUL 2008
- Version of Record online: 28 JUN 2008
- Received 29 January 2008, revised 25 April 2008 and accepted for publication 28 April 2008
- Acute oxalate nephropathy;
- enteric hyperoxaluria;
- fat malabsorption;
- renal allograft;
- renal allograft dysfunction
Calcium oxalate (CaOx) deposition in the renal allograft is an under recognized and important cause of acute tubular injury and early allograft dysfunction.
We present a case of late transplant dysfunction due to acute oxalate nephropathy. The patient presented with diarrhea and deteriorating graft function, and a diagnosis of enteric hyperoxaluria secondary to pancreatic insufficiency was made. This had occurred, as the patient had been noncompliant with his pancreatic enzyme replacement therapy. Treatment to reduce his circulating oxalate load was initiated, including twice-daily hemodialysis, low fat and oxalate diet and appropriate administration of pancreatic enzyme supplements. Graft function subsequently recovered.
The possibility of fat malabsorption leading to enteric hyperoxaluria should be considered in renal graft recipients presenting with loose stools and graft dysfunction.